Open Access

Minimal Nonnegative Solution of Nonlinear Impulsive Differential Equations on Infinite Interval

Boundary Value Problems20102011:684542

https://doi.org/10.1155/2011/684542

Received: 20 May 2010

Accepted: 19 July 2010

Published: 2 August 2010

Abstract

The cone theory and monotone iterative technique are used to investigate the minimal nonnegative solution of nonlocal boundary value problems for second-order nonlinear impulsive differential equations on an infinite interval with an infinite number of impulsive times. All the existing results obtained in previous papers on nonlocal boundary value problems are under the case of the boundary conditions with no impulsive effects or the boundary conditions with impulsive effects on a finite interval with a finite number of impulsive times, so our work is new. Meanwhile, an example is worked out to demonstrate the main results.

1. Introduction

The theory of impulsive differential equations describes processes which experience a sudden change of their state at certain moments. Processes with such a character arise naturally and often, especially in phenomena studied in physics, chemical technology, population dynamics, biotechnology, and economics. The theory of impulsive differential equations has become an important area of investigation in the recent years and is much richer than the corresponding theory of differential equations. For an introduction of the basic theory of impulsive differential equations in see Lakshmikantham et al. [1], Bainov and Simeonov [2], and Samoĭlenko and Perestyuk [3] and the references therein.

Usually, we only consider the differential equation, integrodifferential equation, functional differential equations, or dynamic equations on time scales on a finite interval with a finite number of impulsive times. To identify a few, we refer the reader to [413] and references therein. In particular, we would like to mention some results of Guo and Liu [5] and Guo [6]. In [5], by using fixed-point index theory for cone mappings, Guo and Liu investigated the existence of multiple positive solutions of a boundary value problem for the following second-order impulsive differential equation:
(1.1)

where is a cone in the real Banach space , denotes the zero element of , for and .

In [6], by using fixed-point theory, Guo established the existence of solutions of a boundary value problem for the following second-order impulsive differential equation in a Banach space
(1.2)

where , , and .

On the other hand, the readers can also find some recent developments and applications of the case that impulse effects on a finite interval with a finite number of impulsive times to a variety of problems from Nieto and Rodríguez-López [1416], Jankowski [1719], Lin and Jiang [20], Ma and Sun [21], He and Yu [22], Feng and Xie [23], Yan [24], Benchohra et al. [25], and Benchohra et al. [26].

Recently, in [27], Li and Nieto obtained some new results of the case that impulse effects on an infinite interval with a finite number of impulsive times. By using a fixed-point theorem due to Avery and Peterson [28], Li and Nieto considered the existence of multiple positive solutions of the following impulsive boundary value problem on an infinite interval:
(1.3)

where .

At the same time, we also notice that there has been increasing interest in studying nonlinear differential equation and impulsive integrodifferential equation on an infinite interval with an infinite number of impulsive times; to identify a few, we refer the reader to Guo and Liu [29], Guo [3032], and Li and Shen [33]. It is here worth mentioning the works by Guo [31]. In [31], Guo investigated the minimal nonnegative solution of the following initial value problem for a second order nonlinear impulsive integrodifferential equation of Volterra type on an infinite interval with an infinite number of impulsive times in a Banach space :
(1.4)

where as is a cone of .

However, the corresponding theory for nonlocal boundary value problems for impulsive differential equations on an infinite interval with an infinite number of impulsive times is not investigated till now. Now, in this paper, we will use the cone theory and monotone iterative technique to investigate the existence of minimal nonnegative solution for a class of second-order nonlinear impulsive differential equations on an infinite interval with an infinite number of impulsive times.

Consider the following boundary value problem for second-order nonlinear impulsive differential equation:
(1.5)
where with . denotes the jump of at , that is,
(1.6)

where and represent the right-hand limit and left-hand limit of at , respectively. has a similar meaning for .

Let
(1.7)
Let with the norm where
(1.8)
Define a cone by
(1.9)

Let . is called a nonnegative solution of (1.5), if and satisfies (1.5).

If , then boundary value problem (1.5) reduces to the following two point boundary value problem:
(1.10)

which has been intensively studied; see Ma [34], Agarwal and O'Regan [35], Constantin [36], Liu [37, 38], and Yan and Liu [39] for some references along this line.

The organization of this paper is as follows. In Section 2, we provide some necessary background. In Section 3, the main result of problem (1.5) will be stated and proved. In Section 4, we give an example to illustrate how the main results can be used in practice.

2. Preliminaries

To establish the existence of minimal nonnegative solution in of problem (1.5), let us list the following assumptions, which will stand throughout this paper.

Suppose that and there exist and nonnegative constants such that
(2.1)

for

Lemma 2.1.

Suppose that holds. Then for all , , and are convergent.

Proof.

By we have
(2.2)
Thus,
(2.3)

The proof is complete.

Lemma 2.2.

Suppose that holds. If , then is a solution of problem (1.5) if and only if is a solution of the following impulsive integral equation:
(2.4)
where
(2.5)

Proof.

First, suppose that is a solution of problem (1.5). It is easy to see by integration of (1.5) that
(2.6)
Taking limit for , by Lemma 2.1 and the boundary conditions, we have
(2.7)
Thus,
(2.8)
Integrating (2.8), we can get
(2.9)
It follows that
(2.10)

So we have (2.4).

Conversely, suppose that is a solution of (2.4). Evidently,
(2.11)
Direct differentiation of (2.4) implies, for
(2.12)

So . It is easy to verify that . The proof of Lemma 2.2 is complete.

Define an operator
(2.13)

Lemma 2.3.

Assume that and hold. Then operator maps into , and
(2.14)
where
(2.15)
Moreover, for with one has
(2.16)

Proof.

Let . From the definition of and , we can obtain that is an operator from into , and
(2.17)
Direct differentiation of (2.13) implies, for
(2.18)

Thus we have It follows that (2.14) is satisfied. Equation (2.16) is easily obtained by .

3. Main Result

In this section, we establish the existence of a minimal nonnegative solution for problem (1.5).

Theorem 3.1.

Let conditions be satisfied. Suppose further that
(3.1)
Then problem (1.5) has the minimal nonnegative solution with , where is defined as in Lemma 2.3. Here, the meaning of minimal nonnegative solution is that if is an arbitrary nonnegative solution of (1.5), then Moreover, if we let then with
(3.2)

and and converge uniformly to and on , respectively.

Proof.

By Lemma 2.3 and the definition of operator , we have , and
(3.3)
(3.4)
(3.5)
By (3.3), we have
(3.6)
From (3.4), (3.5), and (3.6), we know that and exist. Suppose that
(3.7)
By the definition of we have
(3.8)
(3.9)
From (3.6), we obtain
(3.10)
It follows that is equicontinuous on every Combining this with Ascoli-Arzela theorem and diagonal process, there exists a subsequence which converges uniformly to on . Which together with (3.4) imply that converges uniformly to on , and On the other hand, by (3.6), and (3.9), we have
(3.11)
Since is bounded on (M is a finite positive number), is equicontinuous on every Combining this with Ascoli-Arzela theorem and diagonal process, there exists a subsequence which converges uniformly to on , which together with (3.5) imply that converges uniformly to on , and From above, we know that exists and It follows that and
(3.12)

Now we prove that

By the continuity of and the uniform convergence of , we know that
(3.13)
On the other hand, by and (3.6) and (3.12), we have
(3.14)
Combining this with the dominated convergence theorem, we have
(3.15)
Moreover, we can see that
(3.16)
Now taking limits from two sides of and using (3.15)–(3.16), we have
(3.17)

By Lemma 2.2, is a nonnegative solution of (1.5).

Suppose that is an arbitrary nonnegative solution of (1.5). Then It is clear that . Suppose that By (2.16) we have This means that Taking limit, we have . The proof of Theorem 3.1 is complete.

4. Example

To illustrate how our main results can be used in practice, we present an example.

Example 4.1.

Consider the following boundary value problem of second-order impulsive differential equation on infinite interval
(4.1)
where
(4.2)

Evidently, is not the solution of (4.1).

Conclusion

Problem (4.1) has minimal positive solution.

Proof.

It is clear that and is satisfied.

By the inequality we see that
(4.3)
Let
(4.4)
Then, we easily obtain that
(4.5)

Thus, is satisfied and . By Theorem 3.1, it follows that problem (4.1) has a minimal positive solution.

Declarations

Acknowledgments

This work is supported by the National Natural Science Foundation of China (10771065), the Natural Sciences Foundation of Hebei Province (A2007001027), the Funding Project for Academic Human Resources Development in Institutions of Higher Learning Under the Jurisdiction of Beijing Municipality (PHR201008430), the Scientific Research Common Program of Beijing Municipal Commission of Education(KM201010772018), the 2010 level of scientific research of improving project (5028123900), and Beijing Municipal Education Commission(71D0911003). The authors thank the referee for his/her careful reading of the paper and useful suggestions.

Authors’ Affiliations

(1)
Department of Mathematics and Physics, North China Electric Power University
(2)
School of Applied Science, Beijing Information Science and Technology University

References

  1. Lakshmikantham V, Baĭnov DD, Simeonov PS: Theory of Impulsive Differential Equations, Series in Modern Applied Mathematics. Volume 6. World Scientific, Teaneck, NJ, USA; 1989:xii+273.View ArticleGoogle Scholar
  2. Baĭnov DD, Simeonov PS: Systems with Impulse Effect: Stability, Theory and Application, Ellis Horwood Series: Mathematics and Its Applications. Ellis Horwood, Chichester, UK; 1989:255.Google Scholar
  3. Samoĭlenko AM, Perestyuk NA: Impulsive Differential Equations, World Scientific Series on Nonlinear Science. Series A: Monographs and Treatises. Volume 14. World Scientific, River Edge, NJ, USA; 1995:x+462.Google Scholar
  4. Guo D: Multiple positive solutions of impulsive nonlinear Fredholm integral equations and applications. Journal of Mathematical Analysis and Applications 1993, 173(1):318-324. 10.1006/jmaa.1993.1069View ArticleMathSciNetGoogle Scholar
  5. Guo D, Liu X: Multiple positive solutions of boundary-value problems for impulsive differential equations. Nonlinear Analysis: Theory, Methods & Applications 1995, 25(4):327-337. 10.1016/0362-546X(94)00175-HView ArticleMathSciNetGoogle Scholar
  6. Guo D: Existence of solutions of boundary value problems for nonlinear second order impulsive differential equations in Banach spaces. Journal of Mathematical Analysis and Applications 1994, 181(2):407-421. 10.1006/jmaa.1994.1031View ArticleMathSciNetGoogle Scholar
  7. Guo D: Periodic boundary value problems for second order impulsive integro-differential equations in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications 1997, 28(6):983-997. 10.1016/S0362-546X(97)82855-6View ArticleMathSciNetGoogle Scholar
  8. Liu X: Monotone iterative technique for impulsive differential equations in a Banach space. Journal of Mathematical and Physical Sciences 1990, 24(3):183-191.MathSciNetGoogle Scholar
  9. Vatsala AS, Sun Y: Periodic boundary value problems of impulsive differential equations. Applicable Analysis 1992, 44(3-4):145-158. 10.1080/00036819208840074View ArticleMathSciNetGoogle Scholar
  10. Nieto JJ: Basic theory for nonresonance impulsive periodic problems of first order. Journal of Mathematical Analysis and Applications 1997, 205(2):423-433. 10.1006/jmaa.1997.5207View ArticleMathSciNetGoogle Scholar
  11. He Z, Ge W: Periodic boundary value problem for first order impulsive delay differential equations. Applied Mathematics and Computation 1999, 104(1):51-63. 10.1016/S0096-3003(98)10059-0View ArticleMathSciNetGoogle Scholar
  12. Benchohra M, Henderson J, Ntouyas SK, Ouahab A: Impulsive functional differential equations with variable times. Computers & Mathematics with Applications 2004, 47(10-11):1659-1665. 10.1016/j.camwa.2004.06.013View ArticleMathSciNetGoogle Scholar
  13. Benchohra M, Ntouyas SK, Ouahab A: Existence results for second order boundary value problem of impulsive dynamic equations on time scales. Journal of Mathematical Analysis and Applications 2004, 296(1):65-73. 10.1016/j.jmaa.2004.02.057View ArticleMathSciNetGoogle Scholar
  14. Nieto JJ, Rodríguez-López R: New comparison results for impulsive integro-differential equations and applications. Journal of Mathematical Analysis and Applications 2007, 328(2):1343-1368. 10.1016/j.jmaa.2006.06.029View ArticleMathSciNetGoogle Scholar
  15. Nieto JJ, Rodríguez-López R: Monotone method for first-order functional differential equations. Computers & Mathematics with Applications 2006, 52(3-4):471-484. 10.1016/j.camwa.2006.01.012View ArticleMathSciNetGoogle Scholar
  16. Nieto JJ, Rodríguez-López R: Periodic boundary value problem for non-Lipschitzian impulsive functional differential equations. Journal of Mathematical Analysis and Applications 2006, 318(2):593-610. 10.1016/j.jmaa.2005.06.014View ArticleMathSciNetGoogle Scholar
  17. Jankowski T: Positive solutions of three-point boundary value problems for second order impulsive differential equations with advanced arguments. Applied Mathematics and Computation 2008, 197(1):179-189. 10.1016/j.amc.2007.07.081View ArticleMathSciNetGoogle Scholar
  18. Jankowski T: Positive solutions to second order four-point boundary value problems for impulsive differential equations. Applied Mathematics and Computation 2008, 202(2):550-561. 10.1016/j.amc.2008.02.040View ArticleMathSciNetGoogle Scholar
  19. Jankowski T: Existence of solutions for second order impulsive differential equations with deviating arguments. Nonlinear Analysis: Theory, Methods & Applications 2007, 67(6):1764-1774. 10.1016/j.na.2006.08.020View ArticleMathSciNetGoogle Scholar
  20. Lin X, Jiang D: Multiple positive solutions of Dirichlet boundary value problems for second order impulsive differential equations. Journal of Mathematical Analysis and Applications 2006, 321(2):501-514. 10.1016/j.jmaa.2005.07.076View ArticleMathSciNetGoogle Scholar
  21. Ma Y, Sun J: Stability criteria for impulsive systems on time scales. Journal of Computational and Applied Mathematics 2008, 213(2):400-407. 10.1016/j.cam.2007.01.040View ArticleMathSciNetGoogle Scholar
  22. He Z, Yu J: Periodic boundary value problem for first-order impulsive functional differential equations. Journal of Computational and Applied Mathematics 2002, 138(2):205-217. 10.1016/S0377-0427(01)00381-8View ArticleMathSciNetGoogle Scholar
  23. Feng M, Xie D: Multiple positive solutions of multi-point boundary value problem for second-order impulsive differential equations. Journal of Computational and Applied Mathematics 2009, 223(1):438-448. 10.1016/j.cam.2008.01.024View ArticleMathSciNetGoogle Scholar
  24. Yan J: Existence of positive periodic solutions of impulsive functional differential equations with two parameters. Journal of Mathematical Analysis and Applications 2007, 327(2):854-868. 10.1016/j.jmaa.2006.04.018View ArticleMathSciNetGoogle Scholar
  25. Benchohra M, Ntouyas SK, Ouahab A: Extremal solutions of second order impulsive dynamic equations on time scales. Journal of Mathematical Analysis and Applications 2006, 324(1):425-434. 10.1016/j.jmaa.2005.12.028View ArticleMathSciNetGoogle Scholar
  26. Benchohra M, Henderson J, Ntouyas SK: Impulsive Differential Equations and Inclusions. Hindawi, New York, NY, USA; 2006.View ArticleGoogle Scholar
  27. Li J, Nieto JJ: Existence of positive solutions for multipoint boundary value problem on the half-line with impulses. Boundary Value Problems 2009, 2009:-12.Google Scholar
  28. Avery RI, Peterson AC: Three positive fixed points of nonlinear operators on ordered Banach spaces. Computers & Mathematics with Applications 2001, 42(3–5):313-322.View ArticleMathSciNetGoogle Scholar
  29. Guo D, Liu XZ: Impulsive integro-differential equations on unbounded domain in a Banach space. Nonlinear Studies 1996, 3(1):49-57.MathSciNetGoogle Scholar
  30. Guo D: Boundary value problems for impulsive integro-differential equations on unbounded domains in a Banach space. Applied Mathematics and Computation 1999, 99(1):1-15. 10.1016/S0096-3003(97)10174-6View ArticleMathSciNetGoogle Scholar
  31. Guo D: Second order impulsive integro-differential equations on unbounded domains in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications 1999, 35(4):413-423. 10.1016/S0362-546X(97)00564-6View ArticleMathSciNetGoogle Scholar
  32. Guo D: Multiple positive solutions for first order nonlinear impulsive integro-differential equations in a Banach space. Applied Mathematics and Computation 2003, 143(2-3):233-249. 10.1016/S0096-3003(02)00356-9View ArticleMathSciNetGoogle Scholar
  33. Li J, Shen J: Existence of positive solution for second-order impulsive boundary value problems on infinity intervals. Boundary Value Problems 2006, 2006:-11.Google Scholar
  34. Ma R: Existence of positive solutions for second-order boundary value problems on infinity intervals. Applied Mathematics Letters 2003, 16(1):33-39. 10.1016/S0893-9659(02)00141-6View ArticleMathSciNetGoogle Scholar
  35. Agarwal RP, O'Regan D: Boundary value problems of nonsingular type on the semi-infinite interval. The Tohoku Mathematical Journal 1999, 51(3):391-397. 10.2748/tmj/1178224769View ArticleMathSciNetGoogle Scholar
  36. Constantin A: On an infinite interval boundary value problem. Annali di Matematica Pura ed Applicata. Serie Quarta 1999, 176: 379-394. 10.1007/BF02506002View ArticleMathSciNetGoogle Scholar
  37. Liu Y: Existence and unboundedness of positive solutions for singular boundary value problems on half-line. Applied Mathematics and Computation 2003, 144(2-3):543-556. 10.1016/S0096-3003(02)00431-9View ArticleMathSciNetGoogle Scholar
  38. Liu Y: Boundary value problems for second order differential equations on unbounded domains in a Banach space. Applied Mathematics and Computation 2003, 135(2-3):569-583. 10.1016/S0096-3003(02)00070-XView ArticleMathSciNetGoogle Scholar
  39. Yan B, Liu Y: Unbounded solutions of the singular boundary value problems for second order differential equations on the half-line. Applied Mathematics and Computation 2004, 147(3):629-644. 10.1016/S0096-3003(02)00801-9View ArticleMathSciNetGoogle Scholar

Copyright

© Xuemei Zhang et al. 2011

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.